Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 208, NWS Springfield, MO

August 20, 2005McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2005, 1:02 PM CDT for McDonald County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2005, 1:02 PM CDT (18:02 UTC)
Expired
Aug 20, 2005, 1:40 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County McDonald County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 201802
SVRSGF
MOC119-201845-
/O.NEW.KSGF.SV.W.0208.050820T1802Z-050820T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 145 PM CDT.

* AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SULPHUR SPRINGS...OR NEAR
  GRAVETTE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN MCDONALD COUNTY.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3652 9455 3645 9436 3651 9406 3673 9411

$$

DSA
2 follow-up statements
000 
WWUS53 KSGF 201824
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT SAT AUG 20 2005

MOC119-201845-
/O.CON.KSGF.SV.W.0208.000000T0000Z-050820T1845Z/
MCDONALD MO-
123 PM CDT SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MCDONALD COUNTY UNTIL
145 PM CDT...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BELLA VISTA...AND
MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN MCDONALD COUNTY...INCLUDING THE TOWN OF POWELL.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR 
SHELTER AND STAY AWAY FROM WINDOWS.


LAT...LON 3652 9455 3645 9436 3651 9406 3673 9411

$$

DSA
000 
WWUS53 KSGF 201840
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 PM CDT SAT AUG 20 2005

MOC119-201848-
/O.CAN.KSGF.SV.W.0208.000000T0000Z-050820T1845Z/
MCDONALD MO-
140 PM CDT SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR MCDONALD COUNTY HAS BEEN
CANCELLED...

AT 133 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED. HOWEVER...VERY HEAVY RAINFALL CAN BE ANTICIPATED 
OVER PORTIONS OF SOUTERN MCDONALD COUNTY OVER THE NEXT HOUR WITH 
OTHER STRONG STORMS EXPECTED TO MOVE THROUGH THE AREA. 

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3652 9455 3645 9436 3651 9406 3673 9411

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:59 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 20, 11:59 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...SHORT TERM / AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 AM CDT SAT AUG 20 2005

.DISCUSSION...

TOPS HAVE BEGUN TO WARM WITH CONVECTIVE COMPLEX ACROSS EASTERN
KANSAS AND WESTERN MISSOURI...ALTHOUGH SEEING MORE DEVELOPMENT
WITHIN A BAND OF MID LEVEL CLOUDS STRETCHING ALONG OR NEAR THE I44
CORRIDOR.  SEVERAL OUTFLOW BOUNDARIES ALSO EVIDENT OVER SOUTHERN
MISSOURI/KANSAS AND INTO OKLAHOMA AND ARKANSAS.  INSTABILITY WAS
INCREASING OVER AREAS WHICH WERE NOT AFFECTED BY THE MORNING RAIN
AND WOULD EXPECT TO CONTINUE SEEING SCATTERED THUNDERSTORM
DEVELOPMENT THROUGHOUT THE AFTERNOON AND EVENING.

LINDENBERG
&&

.AVIATION...

FOR THE 18Z TAFS...SCATTERED CONVECTIVE PRECIPITATION DEVELOPING
WITHIN A BAND OF MID LEVEL CLOUDS ALONG THE I44 CORRIDOR.  HAVE WENT
AHEAD AND INCLUDED MENTION OF TSRA IN A TEMPO GROUP THROUGH THE
EARLY EVENING HOURS AT BOTH SGF/JLN.  THINGS ARE LESS CLEAR
OVERNIGHT AND SUNDAY.  GFS STILL SHOWING DECENT LIFT IN ASSOCIATION
WITH COUPLED JET STREAKS ACROSS SOUTHERN MISSOURI TONIGHT AND MAIN
PUSH OF FRONT DOESNT LOOK LIKE IT MOVES INTO THE AREA UNTIL MONDAY.
IT LOOKS LIKE THE PRECIPITATION CHANCES MAY LINGER INTO SUNDAY NIGHT.

LINDENBERG
&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADV SHANNON/OREGON COUNTIES UNTIL 6PM.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 20, 1:00 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HEAVY RAIN.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.

  HEAT INDICES OF 105 TO 110 ACROSS SOUTH CENTRAL MISSOURI
  THIS AFTERNOON AND EARLY EVENING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
  TONIGHT ACROSS MOST OF THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS.

  DISCUSSION:

  INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON.  SCATTERED
  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OUTFLOW BOUNDARIES
  REMAINING FROM PREVIOUS THUNDERSTORM ACTIVITY THIS AFTERNOON.
  SOME OF THESE STORMS MAY BECOME STRONG TO POSSIBLY SEVERE
  WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY
  BRINGING A CONTINUED CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS AFTERNOON
  SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS AND EMERGENCY
  MANAGERS ARE HOWEVER ASKED TO FORWARD ANY SEVERE WEATHER REPORTS
  TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:56 AM CDTHeat AdvisorySGFOregon, Shannon13 hr
Aug 20, 2:39 PM CDTSevere Thunderstorm WarningSGFStone, Taney49 min
Aug 20, 3:42 PM CDTSevere Thunderstorm WarningSGFTaney24 min
Aug 20, 3:44 PM CDTSevere Thunderstorm WarningSGFDouglas46 min
Aug 20, 4:22 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr
Aug 20, 5:36 PM CDTSevere Thunderstorm WarningSGFWright47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.